Jump to content

Not Great News


Katy66

Recommended Posts

Found out the end of last month that the Gemzar was on was not working, tumor was growing and there are other small spots in the right lung now. They have taken him off that and he is taking Tarceva. Oncologist says Gene has 3-9 months with us. Next scans are the end of September. He is in a lot of pain and we can't seem to get into a pain specialist to help. :cry::cry::cry:

Link to comment
Share on other sites

Katy, I'm so sorry about your "not great" news. Do you live in the USA? I didn't check before I wrote this. You can demand pain medication. It can be a fight, but it's worth it.

My Mom was in tremendous pain, and the first medication I requested was liquid morphine. She was not able to process the pill form and the liquid was nice and easy for her. But as her disease progressed, I had to get more sustained pain medicine that would not allow her to go into pain highs and lows. I would suggest that you ask for Duragesic pain medication that comes in a patch form. You put the patch on his back, and date it, and when it's time to transition from an old patch to a new one, you leave the old one on long enough for the new one to kick in. It was very effective for my Mom and gave her a few months of relatively comfortable time.

I had to be nasty with the doctors. They actually had the audacity to say they wouldn't give this medication because it was addictive. I'm like "really?". So what?

I know others here will say that no doctor can be a predictor of the "time" we have left here. And they really can't. They base the time on statistics. And fortunately we are people, not numbers.

I pray for relief for his pain, and for comfort for both of you.

Judy in MI

Link to comment
Share on other sites

I'm so sorry to read this news. First things first and that's getting the pain under some control! I hope that a pain specialist and a plan can come together for him soon...secondly...the "prognosis" of 3-9 months may be a gauge for the oncologist but it's NOT written in stone anywhere...the Tarceva could be the answer to all of this and he could do very well...he could even have a complete response. I've seen it and read about it.

Many hugs and many prayers for you both. (((hug))) And I would like to give that doc a hard kick in the rear for even putting a time-stamp on you guys like that.

I don't have LC so theoretically I should have about 40+ more years left...that doesn't mean I won't get hit by a train tomorrow....(shaking my head) I've never known a prognosis to ever be spot on....it's a guess that no one has a right to make.

I am hoping for some encouraging news for you both soon and for his pain to be relieved SOON.

Please keep us posted.

(((hugs)))

Link to comment
Share on other sites

Katy, I am so sorry to hear this news. The others have covered our philosophy on giving how much time they think a person will live. They can't know. As far as the pain goes, others have more experience with this with loved ones. I do know that is what I dread most and remind myself that doesn't have to be our fate. There are medicines out there to keep people comfortable. I agree with Judy that you demand it for Gene.

Judy in KW

Link to comment
Share on other sites

Thanks for all the thoughts, suggestions, and encouragement. I talked with his ONC yesterday and now that Gene has heard from him that he should not be skipping the pain meds "until he needs them" I think he is going to listen. I've only been saying it for months but when the MD says it it is pure genious :wink: I did all his meds for him this morning and wrote down what time to take each so I'm hopeful he will have a better day.

They also prescribed him something for the tarceva rash. I do think that if we could get the pain under control he would be much better. I'm also looking into our options with palliative care, not sure about cost / insurance but want to weigh the options. Thanks again, I'll keep you posted.

Link to comment
Share on other sites

Tarceva rash is associated with a better response to the drug - at least that's anecdotal. I'm guessing he is getting an antibiotic to help control the rash? Hope his first scan shows good news - and that the pain is under control. I'm 11 months on Tarceva - and still finding new side effects - but also planning a trip.

What type of pain is he experiencing? And how is he doing otherwise? Is he able to get about on his own, find some pleasure in the day at all?

Take care of yourself too!

Link to comment
Share on other sites

Haven't had a chance to post in a while. Gene hasn't improved at all, in fact he seems worse. :( He is still staying by himself but I don't expect that to continue much longer. He gets confused re: meds etc so I've started doing all of his med management. He sleeps alot, probably from the meds, and to answer your question TS, my glass half empty husband can't seem to find joy in anything including our 7 year old daughter. :cry: I'm hoping the confusion is meds also but since he has a history of brain mets I'm wondering if we've got that going on again. The constant struggle is getting to us all! I just don't know where to turn anymore....

Link to comment
Share on other sites

Katy, certainly the medications can cause the sleepiness and confusion. But I'd be concerned about the brain mets too. I'm so sorry you are on this roller coaster of a ride right now.

My Mom-In-Law had brain mets and sadly it changed her personality. She was unpleasant and difficult, and normally was not. It was so hard to see her not being herself.

I am saying a prayer for you as you go through this crazy stuff. My care journey with my Mom lasted several years, and it was crazy, the highs and lows.

Judy in MI

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.